Maryland, 2015Damaging Wind in Maryland, May 6, 2015
May 6, 2015 · NWS LWX · 1 event in 1 county or zone
A backdoor cold front dropped into the area on the 6th. An unstable atmosphere ahead of the front combined with the forcing from the boundary, causing a few thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backdoor cold front dropped into the area on the 6th. An unstable atmosphere ahead of the front combined with the forcing from the boundary, causing a few thunderstorms to develop. An isolated thunderstorm became severe due to the unstable atmosphere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 6, 4:09 PM EST, 50 minutes earlier.
Area forecast discussion, May 6, 4:09 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
509 PM EDT WED MAY 6 2015
.SYNOPSIS...
A WEAK FRONTAL BOUNDARY OVER PENNSYLVANIA WILL DRIFT SLOWLY
SOUTHWARD BEFORE DISSIPATING TONIGHT. HIGH PRESSURE BUILDS OVER
THE NORTHERN MID-ATLANTIC THURSDAY. LOW PRESSURE OFF THE CAROLINA
COAST FRIDAY WILL GRADUALLY ERODE THIS WEEKEND. A COLD FRONT LOOKS
TO MOVE INTO THE REGION TUESDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
WARNING EVENT ONGOING WITH MIXED LAYER CAPES AOA 1000 J/KG WITH
BULLSEYE OF 1500 J/KG IN NORTHERN VA AND E WV PER SPC MESOANALYSIS.
LITTLE SHEAR IN THE ENVIRONMENT BUT HEALTHY STORMS HAVE DEVELOPED
AND WILL CONTINUE FOR THE NEXT HOUR OR TWO AS NEW STORMS DEVELOP
OFF OUTFLOW BOUNDARIES. MAINLY SEVERE HAIL REPORTS UP TO GOLF
BALLS SO FAR...BUT WITH THIS ENERGY...GUSTS TO 60 MPH CAN NOT BE
RULED OUT.
AFTR THAT NO PROBS W/ THE OVRNGT PD. LGT FOG WL AGN BE PSBL. LOWS
MAINLY IN THE 55-60 RANGE..SLTLY WARMER IN THE CITIES AND COOLER
IN THE HIGHLANDS.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
FNT IS XPCTD TO DISSIPATE OVR THE MID ATLC THU THEN WK INDUCED
HIGH PRES OVR THE AREA. PERHAPS SRN PART OF THE FCST AREA WL SEE
SOME HIGH CLDS AS A RESULT OF THE LOW PRES AREA OFF THE GA/SC
CST. HIGHS GNRLY ARND 80.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
THE PERIOD FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT MAY BE AMONG THE
MOST TRANQUIL OF THE PERIOD...YET STILL FEELING A LITTLE MORE LIKE
SUMMER THAN SPRING. MID/UPPER LEVEL RIDGE AXIS WILL BE CENTERED
OVERHEAD WITH SFC HIGH PRESSURE OFFSHORE. COASTAL LOW PRESSURE WILL
BE TRAPPED UNDER THE RIDGE JUST OFF THE CAROLINA COAST. ITS EFFECTS
ON THE LOCAL AREA SHOULD BE MINIMAL THROUGH THIS TIME
PERIOD...ALTHOUGH A SURGE OF HIGHER PWATS BEGINS TO MOVE NORTH LATE
FRIDAY. THERE WON/T BE MUCH FORCING TO TAP INTO IT THOUGH...AND IT
APPEARS ANY PRECIP WILL STAY SOUTH OF THE CWA. OTHERWISE EXPECT ONLY
ISOLATED DIURNAL CONVECTION TIED TO THE TERRAIN...AS LOCATIONS EAST
OF THE ALLEGHENIES WILL LIKELY BE CAPPED.
AS WE SAW THIS MORNING...MOIST LOW LEVELS (DEW POINTS AROUND 60F)
AND LIGHT WINDS MAY LEAD TO FOG FORMATION AROUND DAWN. WHILE THIS
POTENTIAL WILL EXIST BOTH THURSDAY AND FRIDAY MORNINGS...FORECAST
SOUNDINGS AND SREF PROBS INDICATE MORE FAVORABLE CONDITIONS SATURDAY
MORNING...ESPECIALLY IF SKIES CLEAR UNDER THE RIDGE. SOMETHING TO
KEEP IN MIND FOR THE TIME BEING AS FOG WILL BE CONDITIONAL ON SUBTLE
INFLUENCES. WITH VERY MINIMAL CHANGE TO THE AIRMASS...LOWS WILL BE
IN THE UPPER 50S TO LOWER 60S BOTH MORNINGS. HIGHS IN UPPER 70S TO
LOWER 80S FRIDAY.
HEAT AND DAILY ISOLATED AFTERNOON T-STORM CHANCES CONTINUE TO BE THE
MAIN WX STORY FOR THE LONG TERM...AS WE REMAIN UNDER THE INFLUENCE
OF RIDGING AND A DECENT MOISTURE FETCH FROM GOM AND LOW OFF CAROLINA
COAST. MOST DAYS WILL SEE TEMPS IN THE 80S...WITH MONDAY THE WARMEST
(HIGH TEMPS M/U 80S)...BEFORE A COLD FRONT MOVES THROUGH SOMETIME
TUESDAY. DEWPOINTS WILL ALSO BE INCREASING DURING THE PERIOD...WHICH
WILL KEEP NIGHTTIME LOWS IN M/U 60S...AND MAKE IT FEEL MUGGY FOR
MAY. COULD START APPROACHING RECORD HI MINS TEMPS AT A SOME
LOCATIONS SUN/MON NIGHT.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
AFTN CU HAS DVLPD...ALONG W/ SCT RW OVR THE APLCHNS. THESE ARE
MOVG TO THE ESE AND COULD IMPACT THE TERMINALS BTWN 19Z AND
01-02Z. THESE ARE NOT XPCTD TO PRODUCE GUSTS INXS OF 30KT.
LGT FOG PSBL OVRNGT...ESPECIALLY AT IAD/MRB/CHO. THEN VFR FOR THU.
SUBVFR VSBY POSSIBLE IN FOG DURING THE EARLY MORNING HOURS OF BOTH
FRIDAY AND SATURDAY...FAVORING THE MORE TYPICAL FOG PRONE AREAS.
CURRENT INDICATIONS THAT BETTER FOG POTENTIAL WILL BE SATURDAY
MORNING. OTHERWISE EXPECT LITTLE TO NO WX IMPACTS FRIDAY. S/SE WINDS
UNDER 10 KT.
VFR CONDITIONS EXPECTED THROUGH THE WEEKEND...EXCEPT NEAR AFTERNOON
T-STORMS...WHERE BRIEF SUB-VFR CONDS ARE POSSIBLE.
&&
.MARINE...
WINDS TO RMN BLO SCA VALUES TNGT AND THU. SCT TSTMS ARE PSBL LATE
THIS AFTN/THIS EVE WHICH COULD PROMPT ISSUANCE OF AN SMW.
LITTLE TO NO WX IMPACTS ON THE WATERS THURSDAY NIGHT THRU FRIDAY
NIGHT UNDER THE INFLUENCE OF HIGH PRESSURE. EXPECT SE WINDS LESS
THAN 15 KT...AND LIKELY LESS THAN 10 KT MOST OF THE TIME.
WINDS WILL REMAIN WEAK THROUGH THE WEEKEND...SO NOT EXPECTING SCA
CONDS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
NEAR TERM UPDATE...LEE
Hazardous weather outlook, May 6, 3:45 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
445 PM EDT WED MAY 6 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
445 PM EDT WED MAY 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING MAY PRODUCE
ISOLATED LARGE HAIL...MAINLY IN THE IMMEDIATE WASHINGTON DC AREA
AND ALONG THE INTERSTATE 95 CORRIDOR IN VIRGINIA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-071015-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
445 PM EDT WED MAY 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING MAY PRODUCE
ISOLATED LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 6, 2:42 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
342 PM EDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 1 SE RESTON 38.94N 77.33W
05/06/2015 M0.88 INCH FAIRFAX VA TRAINED SPOTTER
DIME TO NICKEL SIZE
&&
EVENT NUMBER LWX1500111
ADSLocal storm report, May 6, 2:44 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
344 PM EDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 1 SSE CENTREVILLE 38.83N 77.43W
05/06/2015 M0.75 INCH FAIRFAX VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1500112
ADSLocal storm report, May 6, 2:50 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 PM EDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 1 NNW CENTREVILLE 38.86N 77.45W
05/06/2015 E1.75 INCH FAIRFAX VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1500113
SMZLocal storm report, May 6, 2:59 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 PM EDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 2 S HERNDON 38.94N 77.39W
05/06/2015 E1.00 INCH FAIRFAX VA PUBLIC
&&
EVENT NUMBER LWX1500114
ADSLocal storm report, May 6, 3:06 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 PM EDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL CHANTILLY 38.88N 77.41W
05/06/2015 E1.25 INCH FAIRFAX VA PUBLIC
&&
EVENT NUMBER LWX1500115
ADSLocal storm report, May 6, 3:58 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL BERRYVILLE 39.15N 77.98W
05/06/2015 E1.75 INCH CLARKE VA AMATEUR RADIO
&&
EVENT NUMBER LWX1500116
LEEThunderstorm Wind, Montgomery
- When
- May 6, 4:59 PM EST
- Where
- Montgomery County, 0.98 mi NNE of Comus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.263, -77.344
A tree was reported down along the intersection of Old Hundred Road and Thurston Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 6, 20151 death · 12 injured · $344,000 · EF3 · 53 events
- Tornadoes and Flash Flooding in Texas, May 6 to 9, 20151 death · 5 injured · $1.7 million · EF1 · 56 events
- Flooding in Nebraska, May 6 to 10, 20151 death · $212 million · 12 events
- Tornadoes and Hail in Kansas, May 6, 20151 injured · $655,000 · EF3 · 15 events
- Tornadoes and Flash Flooding in Nebraska, May 6 to 7, 2015$16 million · EF2 · 27 events
- Tornadoes and Flash Flood in Kansas, May 6 to 7, 20151 injured · $5.8 million · EF2 · 19 events
- Tornadoes and Flash Flood in Kansas, May 6, 2015EF3 · 17 events
- Tornadoes and Flash Flooding in Nebraska, May 6 to 7, 2015$630,000 · EF1 · 13 events
- Tornado and Hail in Texas, May 6, 2015$1,000 · EF2 · 4 events
- Hail in Texas, May 6, 2015$123,000 · 2.75 in hail · 13 events
- Tropical Storm in Guam, May 6 to 13, 2015$100,000 · 1 event
- Lightning Strike in Texas, May 6, 2015$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575826.